Forum

New Dignosis and Disease modifying treatment

Hello, I don't know if I am doing the right thing but I am feeling a bit of at a loss of where to turn, I'm turning to you.

To cut a long story short five years ago I started to feel poorly, very yuk, lost a lot of weight, numbness, pins and needles, migraines, weekness, extreme fatigue, I was off work for 6 months and then for the following five years felt like I dragged myself into the office with various things coming and going along the way and various gp visits.

I was dignosed with ME in 2008. Then In April 2011 at a routine visit to the opticians I was told my right pupil was dilated, GP requested MRI, this took 6 months to come through, in that time, my feet went numb and I had a severe attack where in one night my hearing went, vertigo, double vision, frozen face. A week later the MRI date came through, docs were still saying ear infection, I think they were as shocked as me when the lesions showed up on my brain and spine. Although my husband and I were devastated it then became a relief to know that it wasn't all in my mind and I wasn't going mad.

Anyway I saw the neuro two weeks ago and he has given me the four choices of DMT, Wow minefield or what, what do you go for? I know they effect everyone differently, I have a 6 year old and want to be as normal mum as possible with as few side effects, Ive kind of narrowed it down to Rebif and Copaxone. My numb feet are getting worse and the numbness is now in my knees and up to my thighs. My MS nurse says it could be the cold, I'm frightened to death is it another relapse and what this will mean. 9 months ago I was living a normal life and now I'm feeling like my body is slowly falling apart. Can anyone help with some words of encouragement. I feel like I should be getting my head round it all now, my family say think positive, its so hard!!

Hello, and welcome to the site happy2

 

The very best place to look for info on the DMDs is the msdecisions website.

 

I can tell you my own experience, but it really is different for all of us.

 

I went onto Copaxone in 2006. It is very easy to inject (I did it manually - much more control) and because it's every day it very quickly just becomes part of your getting up (or going to bed) routine. I always did mine in the morning, so if I forgot I had time to remember! The injections did hurt a wee bit, but nothing too bad. I had red splodges at all injection sites and some lumps at some sites and my legs often bruised. The injection site was a bit stingy and itchy afterwards, but because I injected in the morning, I was busy doing other things (like getting the kids up) and didn't really notice. It was great for travelling because it can be kept out of the fridge for up to 30 days. The most important thing: I didn't have another significant relapse for more than 3.5 years. All in all, I was very happy with it.

 

I was taken off Copaxone in 2010 because I was relapsing. Long story, but I started Rebif in July 2011. I chose Rebif because it is the most effective of the injectables, and starts working quickly too. It is a complete doddle to inject with the Rebismart. The needle is finer than the Copaxone needle, so it is less painful to inject (I hardly feel it). I do get a bruise with every injection, but there is no stinging or itching. The first 3-4 months were not pleasant because of "flu" and insomnia (a rare side effect apparently), however, I can't take ibuprofen which is supposed to be more effective at stopping the "flu" (I've had to take paracetamol only). It's now 6+ months and I still get very mild fluey symptoms, but paracetamol usually works fine. It's worth it - I'm feeling better than I have in years. Various symptoms actually seem to have improved too!

 

Btw, I am on Rebif 44mcg, the higher strength dose. I was briefly on Rebif 22mcg while I was titrating up and I had negligible side effects on that. The difference in efficacy between 44 and 22 is significant, but still relatively small. (A lot of neuros usually prescribe 22mcg.) My MS was very active, so I decided the the side effects were worth the extra benefit.

 

Hth!

Karen x